Hail, Garfield
- When
- February 20, 3:20 PM CST
- Where
- Garfield County, North Enid
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.440, -97.870
Up to golf-ball size hail was relayed from KWTV-9.
A potent, quick-moving storm system affected Oklahoma during the afternoon of the 22nd, with strong winds, small hail, and brief heavy rainfall. South winds that had developed over the southern plains tried to bring moisture northward, but quality moisture was lacking, which kept the severe thunderstorm potential more of a marginal threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A potent, quick-moving storm system affected Oklahoma during the afternoon of the 22nd, with strong winds, small hail, and brief heavy rainfall. South winds that had developed over the southern plains tried to bring moisture northward, but quality moisture was lacking, which kept the severe thunderstorm potential more of a marginal threat. A pacific cold front began advancing east through Oklahoma during the late morning hours, with thunderstorms developing over parts of west-central Oklahoma by early afternoon. The thunderstorms were quick moving, and had moved near the I-35 corridor by 3 to 4 pm. Sporadic marginally severe hail was reported, although most locations received much small hail. The main concern with the thunderstorms was the wind. Winds ahead of the front were already gusting over 30 mph. Just off the surface, much higher wind speeds were present. At times, some of the stronger winds would come down to the surface. Strong winds caused isolated areas of damage, with one area near Edmond, Oklahoma, and the other east of Ada, Oklahoma. The non-tornadic winds east of Ada approached 100 mph, causing substantial damage to a double-wide trailer. The damage was local however, with very little damage in the surrounding areas. The storms moved into eastern Oklahoma by the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 11:50 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST MON FEB 20 2012
.AVIATION...
20/18Z TAFS...MVFR CONDITIONS WILL PERSIST FOR ANOTHER HOUR OR TWO
ACROSS MAINLY CENTRAL AND NORTH-CENTRAL OKLAHOMA TERMINALS. WINDS
WILL VEER TO SOUTHWEST-WEST AND BECOME QUITE STRONG ESPECIALLY OVER
FAR WESTERN OKLAHOMA. SOME BLOWING DUST HAS BEEN INSERTED INTO THE
TAFS WHICH MAY RESTRICT VSBY FOR A FEW HOURS. SKIES WILL ALSO
RAPIDLY CLEAR OUT FROM WEST TO EAST THROUGH 21Z. A FEW SHOWERS AND
STORMS WILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL OKLAHOMA FOR A
FEW HOURS THIS AFTERNOON AND WILL ONLY MENTION IN KPNC WHERE CHANCES
FOR IMPACTS HIGHER. WINDS SHOULD DROP OFF RATHER QUICKLY THIS
EVENING.
&&
.UPDATE...
HAVE MADE SOME ADJUSTMENTS TO GRIDS TODAY BASED ON MORNING MODEL
RUNS AND CURRENT TRENDS. FORECAST OVERALL REMAINS ON TRACK AS
STORM SYSTEM MOVES OUT INTO THE PLAINS THIS AFTN. DRYLINE NOW MAKING
ITS WAY INTO THE EASTERN TX PANHANDLE WILL ENTER WESTERN OKLAHOMA
AROUND MIDDAY. THERE IS AN AREA OF SINGLE DIGIT DEWPOINTS THAT
WILL MAKE A RUN AT SOUTHWEST OKLAHOMA AND NORTH TEXAS THIS AFTN.
SO RED FLAG CONDITIONS ARE STILL EXPECTED TO OCCUR AS AFTN
HUMIDITIES DROP WELL BELOW 20 PERCENT.
SHORT RANGE MODELS ARE BEGINNING TO SHOW CONVECTIVE DEVELOPMENT
NEAR THE I-35 CORRIDOR BETWEEN 3 AND 4 PM FROM NEAR OKLAHOMA CITY
NORTHWARD INTO KANSAS. STILL NOT OUT OF THE QUESTION TO SEE SOME
STRONGER STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL... BUT
THE SPEED OF THE STORMS SHOULD MOVE THEM EAST INTO EASTERN
OKLAHOMA BY 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 59 31 65 36 / 30 10 0 0
HOBART OK 58 28 64 34 / 10 0 0 0
WICHITA FALLS TX 66 32 70 41 / 10 0 0 10
GAGE OK 54 22 65 24 / 20 0 0 0
PONCA CITY OK 56 30 62 31 / 50 20 0 0
DURANT OK 59 37 67 46 / 20 20 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR OKZ004>031-033>042-
044>046-050.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ033-036-037-
044.
TX...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ083>090.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083>090.
&&
30/11HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST MON FEB 20 2012
OKZ004>048-050>052-TXZ083>090-211100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST MON FEB 20 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS
CENTRAL AND EASTERN OKLAHOMA THIS AFTERNOON. GIVEN THE STRENGTH OF
THE APPROACHING STORM SYSTEM...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE... MAINLY EAST OF A MEDFORD...TO ENID...TO OKLAHOMA CITY
AND ADA LINE LATE THIS AFTERNOON.
DISCUSSION...
AS A STRONG MID-LEVEL TROUGH MOVES THROUGH THE SOUTHERN PLAINS THIS
AFTERNOON AND TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. THE FOCUS FOR THUNDERSTORM DEVELOPMENT
WILL BE A DRYLINE. THIS DRYLINE... CURRENTLY LOCATED ACROSS THE
EASTERN TEXAS PANHANDLE WILL MOVE THROUGH WESTERN OKLAHOMA TOWARD
CENTRAL OKLAHOMA DURING THE AFTERNOON HOURS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE BY
MID-AFTERNOON AND MOVE QUICKLY EAST AND NORTHEAST. THE STORMS ARE
EXPECTED TO MOVE OUT OF THE NWS NORMAN COUNTY WARNING AREA BY
SUNSET.
DESPITE LIMITED MOISTURE AND INSTABILITY...WIND FIELDS WILL BE QUITE
SUPPORTIVE OF SEVERE STORMS...AND ONE OR TWO STORMS COULD BECOME
SEVERE. WITH VERY COLD TEMPERATURES IN THE UPPER LEVELS...HAIL
APPEARS TO BE THE MAIN THREAT WITH ANY STORM THAT BECOMES
SEVERE...THOUGH DAMAGING WINDS WOULD ALSO BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL ELEVATE
WILDFIRE CONCERNS OVER WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A
RED FLAG WARNING IS IN EFFECT FOR ALL OF WESTERN NORTH TEXAS AND
SEVERAL COUNTIES IN SOUTHWEST OKLAHOMA. PLEASE REFER TO THE LATEST
RED FLAG WARNING ISSUANCE FOR MORE INFORMATION.
IN ADDITION...STRONG AND GUSTY WINDS WILL CREATE POTENTIALLY
HAZARDOUS TRAVEL CONDITIONS FOR MUCH OF OKLAHOMA AND WESTERN NORTH
TEXAS. A WIND ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST WIND
ADVISORY ISSUANCE FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED
OTHER HAZARDOUS WEATHER...
WITH A DRY AIRMASS IN PLACE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH LATE WEEK...HIGH TO VERY HIGH WILDFIRE POTENTIAL WILL
PERSIST.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.
AUSTIN/30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
02/20/2012 M54.00 MPH HARMON OK MESONET
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
02/20/2012 M59.00 MPH HARMON OK MESONET
POST-DRYLINE WEST WIND
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST 1 SW BUFFALO 36.82N 99.64W
02/20/2012 M52 MPH HARPER OK MESONET
POST-DRYLINE WEST WIND
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM NON-TSTM WND GST 4 SE HOBART 34.99N 99.04W
02/20/2012 M60 MPH KIOWA OK MESONET
0239 PM NON-TSTM WND GST GAGE 36.32N 99.76W
02/20/2012 M60 MPH ELLIS OK ASOS
&&
SCURLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CST MON FEB 20 2012
OKZ007-008-012-013-017>019-202130-
BLAINE OK-GARFIELD OK-GRANT OK-KAY OK-KINGFISHER OK-LOGAN OK-NOBLE OK-
303 PM CST MON FEB 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...GARFIELD...GRANT...
KAY...KINGFISHER...LOGAN AND NOBLE COUNTIES.
AT 303 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES NORTH OF HILLSDALE TO 8 MILES SOUTH OF OMEGA...MOVING NORTHEAST
AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3618 9745 3572 9824 3617 9813 3617 9810
3625 9811 3666 9800 3701 9746 3701 9724The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Up to golf-ball size hail was relayed from KWTV-9.
Local broadcast media and newspaper outlets reported damage from a thunderstorm that moved over southern Edmond. Four power poles were downed and four other poles were damaged at the Edmond Hyundai automobile dealership. The downed poles resulted in at least 8 vehicles being damaged.
Local broadcast media and newspaper outlets reported minor wind damage at the Devon Tower in downtown Oklahoma City. A 5 foot by 10 foot piece of glass was broken on the northeast side of the building when the strong winds blew a crane into it.
The strong wind caused structural damage to an abandoned building.
The hail report was relayed via Twitter.
The hail was reported by KOCO-5 near NE 23rd Street and I-35.
Information provided by a NWS Storm Survey team and local radar confirmed that a strong microburst occurred near the Happyland community. A strapped down, double-wide was destroyed by the intense winds, with debris scattered 100 to 150 yards. Unfortunately, two people were inside the mobile home when it was destroyed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Pontotoc | 2012-02-20 | 51 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357823, 357824, 357825, 357826, 357827, 357828, 357829, 357830, 357831, 357832, 357844.